Alert archive / Mississippi / Tornado Warnings in 2025

Tornado Warning 88, NWS Jackson, MS

May 18, 20254 counties in Mississippi

NWS Jackson, MS issued this tornado warning at May 18, 2025, 3:28 AM CDT for 4 counties in Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2025, 3:28 AM CDT (08:28 UTC)
Expired
May 18, 2025, 3:48 AM CDT
In force
20 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Attala County, MS, Carroll County, MS, Choctaw County, MS, Montgomery County, MS

The radar

The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2601 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WFUS54 KJAN 180828
TORJAN
MSC007-015-019-097-180930-
/O.NEW.KJAN.TO.W.0088.250518T0828Z-250518T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
328 AM CDT Sun May 18 2025

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Southwestern Choctaw County in central Mississippi...
  Southeastern Carroll County in north central Mississippi...
  Northeastern Attala County in central Mississippi...
  Southern Montgomery County in north central Mississippi...

* Until 430 AM CDT.

* At 328 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Carrollton, moving east at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Vaiden around 335 AM CDT.
  Kilmichael and Poplar Creek around 345 AM CDT.
  French Camp around 400 AM CDT.
  Mccool around 415 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3342 8930 3313 8932 3337 8994 3347 8992
      3345 8949
TIME...MOT...LOC 0828Z 289DEG 33KT 3344 8984 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DC
1 follow-up statement
441 
WWUS54 KJAN 180848
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
348 AM CDT Sun May 18 2025

MSC007-015-019-097-180858-
/O.CAN.KJAN.TO.W.0088.000000T0000Z-250518T0930Z/
Choctaw MS-Carroll MS-Attala MS-Montgomery MS-
348 AM CDT Sun May 18 2025

...THE TORNADO WARNING FOR SOUTHWESTERN CHOCTAW...SOUTHEASTERN
CARROLL...NORTHEASTERN ATTALA AND SOUTHERN MONTGOMERY COUNTIES IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

&&

LAT...LON 3342 8930 3313 8932 3337 8994 3347 8992
      3345 8949
TIME...MOT...LOC 0846Z 289DEG 33KT 3336 8958 

$$

DC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 18, 1:44 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 18, 1:44 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
144 AM CDT Sun May 18 2025

...New AVIATION...

.DISCUSSION...
Issued at 450 PM CDT Sat May 17 2025

Late afternoon through Sunday: The gradient between a hot
subtropical ridge near the Gulf Coast and a cold upper low is
lending to a volatile thermodynamic environment characterized by
3000 to 4000 j/kg MLCAPE along a boundary extending from northeast
LA east southeast through central into southeast MS. Seasonably
strong deep layer shear is supporting the development of a few
supercells along the boundary capable of large hail/damaging wind,
but expect MCS activity to approach later this evening and help
to support a more organized damaging wind threat, especially
along/n of the I-20 corridor per slight risk area from SPC. It
wouldn't be surprising if some of the area has to be raised to an
enhanced risk for later tonight should confidence continue to
increase. By Sunday morning, there is a lot of uncertainty of how
long the MCS activity will linger in our area, but we could some
risk continue after daybreak. Then the question concerns
additional upstream perturbations. Seasonably strong low/mid level
flow should help replenish the environment should the ascent
become favorable again. /EC/

Sunday night through Friday: The chance for marginally severe
thunderstorms will continue through late Monday evening as the
frontal boundary stalls just to the north of our CWA. Quiet
weather conditions will occur across the area early Tuesday
morning as future global guidance continues to show the ridge axis
beginning to slowly push east away from our forecast area giving
us a small little break from the rain.

A significant 1004mb low pressure system crossing the Central
Plains will push east towards the Ohio River Valley region Tuesday
afternoon/evening. The associated cold front over southern Texas
will track east towards the southeast region late Tuesday evening.
This combined with southerly moisture flow from the Gulf, a mid-
level jet moving into the area along with an unstable airmass in
place will help increase bulk shear. This will allow for organized
convection across our whole forecast area. Because of this, SPC
is continuing a 30% severe weather potential for Tuesday with
higher confidence for northern portions of our CWA. There is still
a lot of uncertainty in regards to both the hazards and timing as
this system is still several days away. We will keep you updated
on any changes as we get closer.

Storm chances will continue heading into early Wednesday morning as
the cold pushes southeast across our forecast area. Rain chances
will start to diminish across the region looking ahead into
Wednesday afternoon/evening with quiet conditions prevailing across
our CWA by Thursday as the cold front tracks southeast out of our
forecast area towards the Gulf Coast giving us a nice little break
from the rain. Weather conditions will remain quiet heading into
Friday with mostly to partly sunny skies by the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 144 AM CDT Sun May 18 2025

Ongoing storms in southeast AR should remain in that area, but
can't rule out some temporary reductions in vsby & ceilings due
to storms. A boundary in the area could lead to later development
tonight, but confidence remains too low to keep through mid-
morning. Morning MVFR scattered to broken stratus is likely at
most sites, with lower ceiling reductions near MEI, HBG & PIB
psbl & vsby reductions at sites along the I-59 corridor. MEI has
had an earlier start to IFR ceilings & vsby reductions, with
worsened flight categories closer to daybreak. VFR conditions are
likely after 18/16Z Sunday. Some isolated to scattered (30-55%)
SHRA & TSRA are psbl at northern TAF sites (GLH, GWO, GTR), with
the onset 18/20-22Z & persisting into the early evening hours.
Light southerly winds will prevail through the TAF period. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  71  91  73 /  20  10   0   0
Meridian      90  69  91  71 /  20  20   0   0
Vicksburg     90  71  91  74 /  20  10   0   0
Hattiesburg   92  71  93  74 /  10   0   0   0
Natchez       89  71  90  73 /  10  10   0   0
Greenville    88  71  88  74 /  40  30   0  20
Greenwood     89  71  90  73 /  40  30   0  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/SW/DC

In the hours before

Local storm report, May 17, 11:15 PM CDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1115 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Flash Flood      1 NNW Jackson           32.31N 90.19W
05/17/2025                   Hinds              MS   Public

            Numerous roads and streets flooded as
            reported by Jackson PD.

&&

OAJ
Special weather statement, May 18, 2:06 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
206 AM CDT Sun May 18 2025

MSZ018-019-025-180800-
Leflore MS-Sunflower MS-Bolivar MS-
206 AM CDT Sun May 18 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SUNFLOWER...NORTHWESTERN
LEFLORE AND SOUTHERN BOLIVAR COUNTIES THROUGH 300 AM CDT...

At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boyle to 6 miles west of Shaw. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Cleveland, Ruleville, Shaw, Boyle, and Doddsville around 210 AM
  CDT.
  Blaine around 225 AM CDT.
  Schlater around 235 AM CDT.
  Sunflower and Sunnyside around 240 AM CDT.
  Minter City around 245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 9027 3373 9031 3369 9028 3352 9029
      3351 9076 3353 9076 3353 9122 3355 9123
      3360 9113 3368 9123 3366 9109 3368 9103
      3372 9106 3370 9111 3372 9114 3377 9114
      3376 9101 3379 9099 3383 9106
TIME...MOT...LOC 0706Z 269DEG 24KT 3370 9064 3360 9089

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:01 PM CDTSpecial Weather StatementJANIssaquena, Sharkey59 min
May 17, 7:16 PM CDTSpecial Weather StatementJANYazoo59 min
May 18, 1:30 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower45 min
May 18, 2:06 AM CDTSpecial Weather StatementJANBolivar, Leflore, Sunflower54 min
May 18, 2:16 AM CDTSevere Thunderstorm WarningJANLeflore, Sunflower44 min
May 18, 2:39 AM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery, Sunflower66 min
May 18, 2:58 AM CDTTornado WarningJANCarroll, Leflore, Montgomery49 min
May 18, 3:53 AM CDTSpecial Weather StatementJANChoctaw, Montgomery, Webster52 min
May 18, 4:23 AM CDTSpecial Weather StatementJANClay52 min
May 18, 4:55 AM CDTSpecial Weather StatementJANLowndes35 min
May 18, 8:35 AM CDTSevere Thunderstorm WarningJANBolivar40 min
May 18, 9:21 AM CDTRiver Flood WarningJANCarroll, Leflore26 hr
May 18, 9:48 AM CDTSevere Thunderstorm WarningJANGrenada42 min
May 18, 10:56 AM CDTSevere Thunderstorm WarningJANClay49 min
May 18, 11:26 AM CDTSevere Thunderstorm WarningJANLowndes34 min

Nearby

Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.